Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 120, NWS Pueblo, CO

September 21, 2000Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 21, 2000, 6:17 PM MDT for Kiowa County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 21, 2000, 6:17 PM MDT (00:17 UTC)
Expired
Sep 21, 2000, 7:00 PM MDT
In force
43 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-104 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 220022
SVRPUB
COC061-220100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
617 PM MDT THU SEP 21 2000

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KIOWA COUNTY IN SOUTHEAST COLORADO

* UNTIL 700 PM MDT.

* AT 617 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 4 MILES 
  NORTHEAST OF QUEENS RESERVOIR TO 3 MILES SOUTH OF SHERIDAN 
  LAKE...OR ALONG A LINE EXTENDING FROM 16 MILES NORTH OF LAMAR TO 
  29 MILES NORTHEAST OF LAMAR...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  TOWNER AROUND 625 PM MDT...
  AND THE OPEN COUNTRY OF EASTERN KIOWA COUNTY THROUGH 700 PM.

AT 610 PM A NATIONAL WEATHER SERVICE SPOTTER REPORTED A LANDSPOUT 
NEAR SHERIDAN LAKE...AND WIND GUSTS UP TO 60 MPH.

DAMAGING WINDS ARE LIKELY. GET INDOORS AND IN AN INTERIOR ROOM AWAY 
FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION.

THESE STORMS COULD PRODUCE ANOTHER LANDSPOUT OR WEAK 
TORNADO...ALTHOUGH THEY CURRENTLY DO NOT APPEAR TORNADIC.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT >AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN PUEBLO.

&

LAT...LON 3827 10291 3856 10259 3862 10205 3826 10205

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:14 PM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 21, 2:14 PM MDT, 4 hours 3 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
214 PM MDT THU SEP 21 2000

ACTIVE WEATHER PATTERN EXPECTED THROUGH THE WEEKEND MAKING FOR VERY
CHALLENGING AND DIFFERENT SENSIBLE WEATHER FORECASTS ACROSS ALL
FORECAST VENUES.

MODELS: ALL SHORT RANGE MODELS HAVE EXCELLENT OVERALL CONTINUITY
WITH THE SYNOPTIC SCALE PATTERN EVOLUTION FOR THE NEXT 2 DAYS.
HOWEVER...MESO-SCALE FEATURES ARE QUITE DIFFERENT WITH REGARDS OF THE
NEXT COLD FRONT PROGGED FOR FRI-SAT...WHICH ARE THE USUAL BIASES.
DIRECTLY RELATED IS THE MOS GUIDANCE.  NGM IS THE SLOWEST WITH THE
FRONT...WHILE ETA/MESO-ETA IS THE FASTEST.  AVN IS SOMEWHERE IN
BETWEEN.  PLAN ON LEANING TOWARDS THE ETA/MESO-ETA PACKAGE FOR BETTER
LOW LEVEL RESOLUTION AND IS RELATIVELY IN-LINE WITH CURRENT ZFP.

CURRENTLY: LATEST WATER VAPOR IMAGERY/LIGHTNING DATA/RUC MODEL
ANIMATIONS SHOWED ULJ STILL DIGGING THROUGH THE PACIFIC NW.  A
SERIES OF MID-LEVEL SHORTWAVE TROUGHS WERE MOVING THROUGH UT/WRN CO
AT THE MOMENT.  REGIONAL RADARS REVEALED ISOLD-SCT SHRA/TSRA IN
CNTRL/N CNTRL/NWRN CO AND RACING EWD.  SERN CO PLAINS LOWER TROP HAS
MIXED OUT WITH MODERATE SWLY SURFACE WINDS AND TEMP JUMP.  AS
USUAL...PUB(IN THE "DITCH") HAVING TROUBLE MIXING AND SLOWLY WARMING.

TNGT: SHORTWAVE IN WRN CO SHOULD CONTINUE TO MOVE E/NEWD THIS
AFTN/EVE...THEN ANOTHER LATER ON TNGT.  STRONGEST SHORTWAVE SHOULD
REMAIN DIGGING IN THE GREAT BASIN TNGT.  WILL NEED TO KEEP ISOLD-SCT
SHRA/TSRA FOR IN AND AROUND SWRN/CNTRL MOUNTAINS TNGT.  AS PREVIOUS
FORECASTER ALLUDED TO THIS MORNING...NOT A BAD SETUP FOR MOUNTAIN
WAVE DEVELOPMENT TNGT WITH MID-LEVEL FLOW NEARLY PERPENDICULAR TO THE
BARRIER WITH WEAK BACK SHEAR...BUT NOT THE STRONGEST STABLE LAYER AT
MOUNTAIN TOP.  AVN HAS 50KT 500MB JET CORE RACING THROUGH CNTRL CO
AROUND MIDNIGHT.  SURFACE PRESSURE WILL BE DROPPING AS LEE SIDE
CYCLONEGENESIS DEVELOPS AROUND NERN CO BY FRI AM.  IF SURFACE/PBL
WINDS STAY UP...IT COULD BE A MILD NGT.  AS SURFACE LOW MOVES INTO
SWRN NE...COLD FRONT WILL START TO SLIDE SWD TOWARDS PALMER DIVIDE...
WHICH WILL LIKELY TIGHTEN PRESSURE GRADIENT FURTHER KEEPING LOWER
TROP MIXED.  ALL MOS TEMPS MAY BE TOO COOL ALONG AND E OF I-25 TNGT.
PLAN TO GO A CAT OR TWO ABOVE.

FRI: FORECASTERS TAKE YOUR MARK!  ALL EYES WILL BE ON THE SURFACE
COLD FRONT FRI.  ETA/MESO-ETA SLIDE COLD FRONT THROUGH ERN CO
DURING THE DAY.  APPEARS THE FRONT MAY GET HUNG UP ON THE PALMER
DIVIDE AND COULD CLEAR KLAA BEFORE KCOS/KPUB. MID AND UPPER LEVEL
REMAINS DEEP SWLY AS GREAT BASIN SYSTEM CONTINUES TO DIG.  AIR MASS
BEHIND THE FRONT IS NOT A STRONG ARCTIC SOURCE...WHICH COULD HINDER
A FASTER SLY SURGE. ANY PRE-FRONTAL TROUGHS WILL MAKE IT TOUGH TO
FIND THE FRONT...TOO.  MODEL SOUNDINGS SUGGEST COLD FRONT WILL BE
FAIRLY SHALLOW IN THE SERN CO PLAINS FRI AFTN AND ANY SUNSHINE
COULD ERODE FRONTAL SURGE. BEST THERMAL PACKAGING REMAINS FURTHER N.
WILL PLAY FRONT FROM A N CNTRL FOOTHILLS TO NEAR KCOS-KLHX-KLAA BY
00Z/22 SAT.  THIS MAKES FOR QUITE A THERMAL GRADIENT ACROSS ERN CO
AND POTENTIAL FOR HUGE TEMP BUSTS.  FWC MOS IS WAY WARM WITH 92F AND
IS NEAR THE RECORD HIGH.  FOR I-25/SERN CO...PLAN TO FOLLOW MAV MOS
AND ETA/MESO-ETA 850MB TEMPS WHICH IS PRETTY CLOSE TO CURRENT ZFP.
COULD SEE NEAR 90F FOR EXTREME SERN CO-KTAD FRI AFTN.  PRECIPITATION
CHANCES LOOK AWFULLY SLIME WITH DEEPEST SYNOPTIC SCALE ASCENT N/W OF
CWFA. WITH DECENT SUNSHINE AND MIXING...WINDS WILL CONTINUE TO BLOW
IN THE "WINDY" CATEGORY FOR SWRN/CNTRL MOUNTAINS/SAN LUIS VALLEY WITH
TEMPS CLOSE TO TDA.  PLAN TO TWEAK DOWN OR REMOVE POPS.

FRI NGT/SAT:  ONCE THE SUN GOES DOWN...SURFACE COLD FRONT SHOULD
SURGE WWD AND "BACKDOOR" I-25 CORRIDOR/SERN CO MOUNTAINS FRI EVE.
AGAIN...MODEL SOUNDINGS INDICATE FRONT SHOULD BE FAIRLY SHALLOW...
ONLY ABOUT 2-4K FT THICK.  WITH MID/UPPER LEVEL SYSTEM STILL HOLDING
BACK IN THE GREAT BASIN...THE ONLY POTENTIAL ASCENT WILL BE IN THE
FORM OF OROGRAPHICS AND SHALLOW QG FRONTOGENESIS.  WITH THE COLDER
TEMPS MOVING IN...AIR MASS WILL BE EASIER TO SATURATE ALONG AND E OF
SERN CO MOUNTAINS.  850MB/800MB 0C ISOTHERM PROGGED TO GET CLOSE TO
PIKES PEAK AREA...BUT HARDLY MAKES IT THERE.   700MB 0C ISOTHERM
TRIES TO MAKE IT INTO CNTRL CO MOUNTAINS LATE SAT...IT WILL ALL
DEPEND ON GREAT BASIN SYSTEM EVOLUTION AND TIMING.  THERE IS SOME
COOLING OF 700MB TEMPS SAT.  THE BIGGEST COOL DOWN SHOULD BE CNTRL/
SERN CO MOUNTAINS AND PLAINS WITH SLIGHTLY COOLER TEMPS FOR SAN LUIS
VALLEY/SWRN CO MOUNTAINS. COULD BE SOME LIGHT SNOW IN NRN EL PASO
COUNTY NEAR PALMER DIVIDE AND ALONG ERN SLOPES OF SERN CO MOUNTAINS
FRI NGT/SAT AM...NOT LITTLE OR NO ACCUMULATION ANTICIPATED.  WILL
NOT GET CRAZY WITH POPS AND ONLY GO "SLIGHT" OR "CHANCE" NUMBERS. SAT
TEMP RECOVERY FOR SERN CO WILL BE TRICKY. AGAIN...MOS MAY BE TOO
WARM...ESPECIALLY FWC. WILL STICK WITH ZFP AS LOOKS GOOD.  WITH
THE LAST COLD FRONT...SC/ST HAD A HARD TIME ERODING.  STILL COULD
HAVE "WINDY" AFTN/EVE CONDITIONS FOR SWRN/CNTRL MOUNTAINS/SAN LUIS
VALLEY...SO WILL MENTION.  THERE COULD BE SOME FROST SAT AM WITH LOW
LEVEL MOISTURE ADVECTION ALONG AND E OF SERN CO MOUNTAINS...BUT CLOUD
COVER AND WIND COULD HAMPER FROST DEVELOPMENT.

EXTENDED(SUN-TUE): STILL MORE MODEL PROBLEMS.  NEW 72HR AVN NOT
VERIFING WITH OLD PARENT 96HR MRF.  AVN NOW CLOSES OFF UPPER LOW IN
ID/WY WITH PARENT ULJ RACING EWD ACROSS CO FOR SUN.  WITH VERY FLAT
DOWNSTREAM RIDGING...WOULD THINK LOW SHOULD HEAD EWD SUN-SUN NGT AS
PARENT ULJ HEADS INTO NRN PLAINS.  THIS PUTS CWFA IN TOUGH LOCATION
IF THIS VERIFIES.  STRONGEST SYNOPTIC SCALE ASCENT WILL BE N OF CWFA
WITH POTENTIAL DEFORMATION CLOUD/PRECIPITATION SHIELD WELL TO THE NW
OF CWFA. IF THE PATTERN VERIFIES THERE WILL BE SOME UPSLOPE BUT...
THIS PUTS CWFA IN THE POP FORECAST "KILLER" RELATIVELY DEEP DRY SLOT.
LATEST NOGAPS HAS EVEN A DIFFERENT SOLUTION WITH LOW "CUTTING OFF" IN
THE GREAT BASIN AND NOT EVEN MOVING EWD...WHICH SEEMS ODD.  WILL ADD
"CHANCE OF RAIN OR SNOW SHOWERS" FOR ONLY 58>61 ON SUN. WITH "TONS"
OF PATTERN UNCERTAINTY...WILL LUMP TUE IN WITH MON AND KEEP MENTION
OF PRECIPITATION OUT FOR NOW UNTIL THINGS APPEAR CLEARER.

.PUB...NONE.

METZE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:13 PM MDTSevere Thunderstorm WarningPUBEl Paso62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.